Kansas, 2007

Winter Weather in Kansas, December 8 to 9, 2007

December 8 to 9, 2007 · NWS ICT · 1 event in 1 county or zone

An arctic high pressure moved into the Midwest resulting in pockets of freezing drizzle across Central Kansas. There was not a lot of accumulation of ice but roads become hazardous enough to cause one fatality accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An arctic high pressure moved into the Midwest resulting in pockets of freezing drizzle across Central Kansas. There was not a lot of accumulation of ice but roads become hazardous enough to cause one fatality accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 8, 3:37 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 8, 3:37 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CST SAT DEC 8 2007

.DISCUSSION...
MAIN FORECAST CONCERNS WILL CONTINUE TO REVOLVE AROUND ICE
ACCUMULATIONS ACROSS KANSAS DURING THE NEXT 36HRS...FOLLOWED BY A
SECOND SYSTEM BRINGING ANOTHER AROUND OF FROZEN PRECIP FOR MONDAY/MONDAY
NIGHT.

TDY-TONIGHT
FREEZING DRIZZLE WILL CONTINUE TO AFFECT LOCATIONS WHERE TEMPS ARE
32F OR BELOW TODAY...THEREFORE WE WILL CONTINUE WINTER WEATHER
ADVISORY HEADLINES FOR THOSE AREAS DURING THE DAY. OTHERWISE...
SATELLITE WATER IMAGERY SHOWS NEXT WAVE OVER CALIFORNIA EARLY THIS
MORNING WHICH WILL RACE EASTWARD ACROSS THE ROCKIES TONIGHT. THIS
WILL INDUCE DEEPER LIFT AND MOISTEN THE MID-LEVELS OVER
KANSAS...THUS SWITCHING PRECIP FROM DRIZZLE TO FREEZING RAIN AND
SLEET. PROGGED NEGATIVE MID-LEVEL EPV VALUES OVER THE REGION TONIGHT
WILL ENHANCE BUOYANCY...WHICH SHOULD BE RELEASED WHEN DEEPER LIFT
FROM APPROACHING WAVE AFFECTS KANSAS TONIGHT. CANNOT RULE OUT A FEW
RUMBLES OF THUNDER ASSOCIATED WITH FROZEN PRECIP CAUSING PRECIP
RATES TO INCREASE IN SPOTS. CONSENSUS WAS TO GO WITH A FREEZING RAIN
ADVISORY FOR EASTERN KANSAS WITH AMOUNTS COMING IN BELOW WARNING
CRITERIA...HOWEVER DAY SHIFT WILL HAVE TO INVESTIGATE THINGS FURTHER
SINCE STEEP MID-LEVEL LAPSE RATES COULD ENHANCE PRECIP RATES.

SUN-MON
DRY SLOT MOVES INTO KANSAS ON SUNDAY AFTERNOON THUS SHUTTING DOWN
THE PRECIP ACROSS THE STATE FROM WEST TO EAST. MEANWHILE...NEXT
SYSTEM IS PROGGED TO AFFECT THE AREA ON MONDAY INTO TUESDAY. THE
UPPER DYNAMICS SEEM TO BE MORE PRONOUNCED WITH THIS SECOND SYSTEM
COMPARED TO THE WEATHER SYSTEM FOR TODAY AND TONIGHT. IF THE SHALLOW
COLD AIR CAN REMAIN IN PLACE OVER SOUTHERN KANSAS...THEN A
SIGNIFICANT ICE EVENT COULD HIT THE REGION AS ISENTROPIC ACCENT WILL
BE QUITE STRONG. A WATCH MIGHT BE REQUIRED FOR THIS PERIOD BY LATER
SHIFTS FOR THE MONDAY/MONDAY NIGHT PERIOD...STAY TUNED.

EXTENDED: TUE-FRI
ONLY MINOR CHANGES MADE TO THIS PERIOD...WITH SYSTEM FINALLY
SHIFTING EAST OF KANSAS BY WEDNESDAY NIGHT. DRY WEATHER EXPECTED FOR
THE SECOND HALF OF THE WORK WEEK ACROSS KANSAS.

JAKUB

.AVIATION...06Z TAF ISSUANCE
IFR/LIFR CEILINGS WILL BE THE RULE ACROSS THE AREA THROUGH THE
NIGHT ALONG WITH SOME AREAS OF FREEZING DRIZZLE MAINLY AT THE
RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. CHANUTE WILL
PRIMARILY BE DRIZZLE. THE CEILINGS COULD GO INTO THE IFR CATEGORY
TOMORROW AFTERNOON...BUT PERSISTENT BOUNDARY LAYER UPSLOPE FLOW
WILL KEEP CEILINGS LOW. THE VISIBILITY WILL PRIMARILY BE IN THE
1-3SM RANGE THROUGH THE ENTIRE PERIOD.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  25  28  19 /  30  80  60  10
HUTCHINSON      31  19  26  14 /  40  80  50  10
NEWTON          32  24  27  16 /  40  80  60  10
ELDORADO        33  25  28  19 /  40  80  60  10
WINFIELD-KWLD   36  27  29  22 /  30  90  60  10
RUSSELL         26  17  23  12 /  50  80  50  10
GREAT BEND      28  20  24  13 /  50  80  50  10
SALINA          29  21  25  13 /  50  80  50  10
MCPHERSON       31  21  25  14 /  40  80  50  10
COFFEYVILLE     39  32  34  24 /  20  90  70  20
CHANUTE         36  28  31  22 /  40  90  70  20
IOLA            36  27  30  21 /  40  90  70  20
PARSONS-KPPF    38  31  33  24 /  30  90  70  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR KSZ032-033-
047>052-067-068-082-083.

FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR KSZ053-069>072-093>096-098.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
SUNDAY FOR KSZ091-092.

&&
Hazardous weather outlook, Dec 7, 9:50 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST FRI DEC 7 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CST FRI DEC 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AREAS OF LIGHT FREEZING DRIZZLE WILL PERSIST ACROSS CENTRAL KANSAS
TONIGHT. SOME FREEZING RAIN OR SLEET WILL ALSO BE POSSIBLE AT TIMES.
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.
ELSEWHERE...LIGHT FREEZING DRIZZLE OR DRIZZLE WILL BE
POSSIBLE...WHICH MAY CAUSE A FEW SLICK SPOTS ON BRIDGES AND
OVERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING DRIZZLE WILL AFFECT MUCH OF CENTRAL KANSAS ON
SATURDAY...WITH VERY SLICK CONDITIONS EXPECTED. CONTINUED WINTER
WEATHER IS EXPECTED THROUGH THE WEEKEND. PLEASE SEE THE LATEST
WINTER WEATHER ADVISORIES AND WINTER STORM WATCH FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WEATHER
REPORTS OF FROZEN PRECIPITATION FOR YOUR AREA DURING THE WEEKEND
WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK

In the hours before

Local storm report, Dec 8, 1:48 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CST SAT DEC 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     FREEZING RAIN    LINCOLN                 39.04N 98.15W
12/08/2007  E0.00 INCH       LINCOLN            KS   LAW ENFORCEMENT

            ICE ON THE BRIDGES AND OVERPASSES.

0125 AM     FREEZING RAIN    WILSON LAKE             38.94N 98.55W
12/08/2007  E0.00 INCH       RUSSELL            KS   LAW ENFORCEMENT

            HIGHWAY 232 PATCHY ICE.

0130 AM     FREEZING RAIN    6 N ELLSWORTH           38.82N 98.23W
12/08/2007  E0.00 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

            INTERSTATE 70 ON-RAMPS ICY.

0132 AM     FREEZING RAIN    2 NNE GREAT BEND        38.39N 98.79W
12/08/2007  E0.00 INCH       BARTON             KS   LAW ENFORCEMENT

            PATCHY ICE NEAR BARTON CO. COMMUNITY COLLEGE ON COUNTY
            ROADS.

0134 AM     FREEZING RAIN    LINDSBORG               38.57N 97.67W
12/08/2007  E0.00 INCH       MCPHERSON          KS   LAW ENFORCEMENT

            HIGHWAY K-4 OVERPASSES ICY.

&&

BDK
Local storm report, Dec 8, 3:20 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST SAT DEC 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FREEZING RAIN    KINGMAN                 37.65N 98.11W
12/08/2007  E0.00 INCH       KINGMAN            KS   LAW ENFORCEMENT

            BRIDGES ICY COUNTYWIDE.

&&

BDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Russell

When
December 8, 4:11 AM CST to December 9, 12:00 PM CST
Where
Russell forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Freezing drizzle caused Interstate 70 in Russell county to become very slick. This caused a westbound driving pickup to lose control, cross the median, and collided head on with an eastbound Kenworth tractor-trailer. The vehicles crashed through KDOT barrier before coming to rest on old Highway 40 which runs parallel to I-70. The accident occurred near mile marker 197 roughly 2 miles west of Dorrance at around 7:30 AM December 8th. The driver of the pickup was killed instantly. The Russell County News contributed to this report.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Russell2007-12-0859MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71141.